To mark Allergy Awareness Week (19-25 October), two leading allergy charities are urging parents and teachers to ‘Check It, Don’t Chance It’ to ensure pupils and young adults with allergies are safe in schools.
Most classrooms can expect at least one child to have a food allergy with 20% of severe food allergic reactions occurring while a child is at school. Anaphylaxis Campaign and Allergy UK have joined forced to raise awareness of the need for the treatment of such allergies, AAI (auto adrenaline injector) pens to be checked to ensure they are safe for administration.
After a six month break due to the Covid-19 pandemic many schools are facing a potential risk of AAI medication being void due to expiry dates, storage conditions and more importantly a lack of up to date training of key staff. Covid-19, whilst a life-threatening virus for many, data [ONS] shows that only two (0.005%) of the 38,156 deaths from coronavirus during March and April in the UK were children aged 14 or under. By comparison, research of children with allergies by Anaphylaxis Campaign discovered that 80% of school aged children had experienced anaphylaxis and 61% had been admitted to hospital when they last experienced a severe allergic reaction.
Peanuts, tree nuts, milk and eggs are some of the most common allergens responsible for adverse reactions in children. A very severe allergic reaction can cause anaphylaxis which affects more than one body system such as the airways, heart, circulation, gut and skin. Anaphylaxis is a potentially life-threatening reaction and always requires an immediate emergency response.
Amena Warner, Head of Clinical Services at Allergy UK said: “For parents of children with food allergies their anxiety will be particularly acute with very specific worries about the care and safety of their child in the ’new normal’ school environment. Schools have implemented many changes to keep pupils and staff safe during the pandemic including social distancing bubbles, regular hand washing and cleaning of shared spaces. A ‘no sharing of food’ policy will be one additional protective measure for the food allergic child who should always be aware that they should not share or accept food from others.
“All schools must also ensure measures are in place and they are adhering to the strict guidance governing the health care and safeguarding needs of children in schools which includes the administration of allergy medication and adrenaline auto-injectors (AAIs).”
The treatment for anaphylaxis is an injection of adrenaline and children at risk of anaphylaxis are often prescribed adrenaline auto-injectors (AAIs) to use in an emergency. Children prescribed adrenaline should have two AAIs available to use at all times. Parents and schools are being encouraged to ‘Check It, Don’t Chance It’ to ensure the safeguarding of children with allergies:
- Expiry Dates: With schools having been closed for six months or more it is important that schools holding either the child’s own AAIs or ‘spare’ AAIs check that they are still in date. AAIs are typically dispensed with a shelf life of 12-18 months so many held in schools are likely to have expired and will need replacing. When replacing expired AAIs schools can register their new devices on the manufacturer’s website to receive future timely text and email alerts when the expiry date approaches.
- Storage: Adrenaline must also be stored correctly. Pens (AAIs) should be kept in their original containers to prevent light exposure, must not be stored above 25c and must not be refrigerated or frozen. Given the hot spring and summer this year it is paramount these are checked. All AAIs have a small window that allows the adrenaline inside to be checked. The liquid should be clear and colourless. Any AAIs where the liquid appears discoloured or contains particles should be replaced. AAIs should be stored in a safe, but easily accessible place where they are no more than five minutes away from the child at any time.
- The child’s weight and dose of adrenaline: AAI pens are available in two doses 150mcg and 300mcgs. Children grow fast so parents are urged to keep an eye on their child’s weight and ask their GP to prescribe the higher dose AAI once they have reached the appropriate weight as instructed by the adrenaline manufacturer.
- Allergy Action Plan: Every child with severe allergies needs to have an allergy action plan which should be kept with their AAIs. Check that this plan is up to date at all times.
- Training: Check that all school staff are fully aware of the signs and symptoms of anaphylaxis, how to provide emergency treatment and the implications for management of severely allergic children in school. Free training is available at www.allergywise.org.uk and the SAAG (School Allergy Action Group) free online toolkit for the development of a whole school management policy is available at www.allergyuk.org
Lynne Regent, Chief Executive Officer at Anaphylaxis Campaign said: “Allergic reactions can happen at home, school or when out and about, so correct use when it is needed may save a life. It is important for schools to be aware that 20% of serious food allergic reactions occur in school and that in children, serious allergic reactions may occur for the first time while they are at school. It is therefore essential that staff are educated to recognise the signs and symptoms of severe food allergy and initiate treatment.
“Since a change in the law in 2017, schools have also been allowed to purchase additional AAIs without a prescription to keep in school. They are not intended to replace the child’s own prescribed AAIs but for use as emergency back-ups if the child’s own pens are not available for any reason.”
Oliver Greene, aged 11, from Edgware, North London was born with a range of food allergies however as he grew, his allergies slowly changed and by the age of 6, his only known allergy was to nuts. However, in 2018 Ollie suffered an unexpected anaphylactic shock, at school after he ate a vegi-salami lunch.
Keren, Oliver’s Mum said: “The school reacted really well, they called the ambulance and followed advice. They then checked all the ingredients in the kitchen that day to ensure there had been no traces of nut. However, upon taking Oliver to an allergy consultant for further tests it was discovered that his allergy to soya, which was in the vegi-salami, had returned.”
For Keren, Oliver and his school this was their first experience with anaphylaxis. The school invested in adrenaline auto-injectors (AAIs) and trained staff in the steps to follow if someone has symptoms of anaphylaxis. Oliver recovered but suffered further anaphylaxis, in January 2019, on the first night of a weekend away with his school year group and again spent a night in hospital. Further tests revealed it was possible that he was allergic to celery:
“The second time, school gave Oliver the adrenaline pen and called the ambulance straight away. They had an adult with him all the time and checked the kitchen and ingredients but again it was an undiscovered allergy. The school also bought spare adrenaline pens to keep in case this happens to a child again and offered a first aid programme to the children to teach them how to administer AAI’s. Anaphylaxis can come with no warning, so it is vital to be prepared.”
A brand of AAI called Emerade has recently been withdrawn from the market and even if it is in date it should be replaced. Speak to your GP about this and to get a prescription for a different brand such as EpiPen or Jext that can still be prescribed.
For further information, resources, and advice visit: www.checkitdontchanceit.co.uk.
Note: I have been asked to share this article on behalf of Allergy UK and The Anaphylaxis Campaign.